Arkansas, 2014

Damaging Wind in Arkansas, May 8, 2014

May 8, 2014 · NWS TSA · 1 event in 1 county or zone

A line of thunderstorms developed over eastern Oklahoma during the morning hours of the 8th ahead of a dry line. These thunderstorms moved into western Arkansas during the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A line of thunderstorms developed over eastern Oklahoma during the morning hours of the 8th ahead of a dry line. These thunderstorms moved into western Arkansas during the early afternoon. Isolated wind damage occurred with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 8, 11:30 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 8, 11:30 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1230 PM CDT THU MAY 8 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
BAND OF SHOWERS/THUNDERSTORMS CONTINUES TO MOVE ACROSS
FAR ERN OK/WRN AR...AND WILL IMPACT THE KFYV/KXNA AND
KFSM TAF SITES THROUGH ABOUT 21-22Z. EXPECT MVFR CIGS/VSBYS
AND BRIEF GUSTY WINDS. STORMS REDEVELOPING LATE TODAY
ACROSS KS AND NRN OK MAY IMPACT KBVO/KTUL AND KRVS AFTER
03-04Z THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 1109 AM CDT THU MAY 8 2014/

..UPDATE...

DISCUSSION...
BAND OF SHOWERS AND THUNDERSTORMS CONTINUES TO
PRESS E AND NE ACROSS ERN OK LATE THIS MORNING
AND WILL MOVE INTO NW AR AFTER NOON. WIDESPREAD
CLOUD COVER HAS LIMITED INSTABILITY...ALTHOUGH
SHOULD SEE SOME PERIODIC STRENGTHENING OF CONVECTION
THROUGH THE AFTERNOON. EFFECTIVE SHEAR OF 40-50 KTS
WILL BE SUPPORTIVE OF SOME AT LEAST A FEW SEVERE
THUNDERSTORMS...WITH HAIL/WIND BEING THE MAIN THREAT.

ADJUSTED POPS GOING INTO THE AFTERNOON...MAINLY TO
LOWER NUMBERS WEST OF HIGHWAY 75.

EXPECT CONVECTION TO REDEVELOP LATER THIS AFTERNOON
ALONG FRONT IN KS SWWD TO TRIPLE POINT/DRYLINE ACROSS
NRN OK. THIS ACTIVITY WILL HAVE THE POTENTIAL TO
EVENTUALLY DEVELOP/COLD POOL INTO PARTS OF NE OK LATER
THIS EVENING AND OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   62  80  62  88 /  60  20  10  30
FSM   64  82  60  88 /  60  30  10  20
MLC   65  79  62  86 /  40  20  10  10
BVO   61  78  54  88 /  80  20  10  30
FYV   63  77  54  84 /  70  40  10  20
BYV   62  77  55  84 /  70  40  10  20
MKO   62  80  60  87 /  50  20  10  20
MIO   63  76  57  86 /  80  30  10  30
F10   64  80  61  86 /  50  20  10  20
HHW   65  83  63  85 /  40  20  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...18
Hazardous weather outlook, May 8, 11:50 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1250 PM CDT THU MAY 8 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1250 PM CDT THU MAY 8 2014

...A FEW SEVERE STORMS POSSIBLE THIS AFTERNOON AND TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TORNADO.
	RISK...LIMITED.
	AREA...MAINLY NORTHEAST OKLAHOMA.
	ONSET...THIS EVENING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A LARGE BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PUSH
ACROSS FAR EASTERN OKLAHOMA AND WESTERN ARKANSAS INTO THE AFTERNOON
HOURS. WIDESPREAD CLOUD COVER HAS LIMITED INSTABILITY...ALTHOUGH
FAVORABLE WINDS ALOFT MAY SUPPORT A FEW SEVERE STORMS THE REMAINDER
OF THE AFTERNOON. STRONG WINDS WILL BE THE PRIMARY SEVERE WEATHER
THREAT...ALONG WITH LOCALLY HEAVY RAINFALL.

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL LIKELY DEVELOP ALONG
THE COLD FRONT IN KANSAS AND DRYLINE ACROSS NORTHERN OKLAHOMA LATE
THIS AFTERNOON. SOME OF THESE STORMS COULD IMPACT PARTS OF NORTHEAST
OKLAHOMA THIS EVENING AND INTO THE OVERNIGHT HOURS. ALL MODES OF
SEVERE WEATHER...INCLUDING ISOLATED TORNADOES...WILL BE POSSIBLE
WITH THIS ROUND OF STORMS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
AS WELL...ESPECIALLY NEAR THE KANSAS BORDER.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY THROUGH SUNDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE
WEATHER POTENTIAL...HIGH WIND POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...VERY HIGH FIRE WEATHER POTENTIAL.

EXTENDED DISCUSSION...
THE COLD FRONT WILL MOVE INTO SOUTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS FRIDAY WITH A CONTINUED THREAT FOR SEVERE WEATHER. FORECAST
UNCERTAINTY INCREASES CONSIDERABLY BY THE WEEKEND INTO EARLY NEXT
WEEK...WITH LOW CHANCES FOR STORMS WITH A FRONTAL BOUNDARY IN THE
NEIGHBORHOOD. THE BEST CHANCES LOOK TO BE IN THE SUNDAY NIGHT TO
MONDAY NIGHT TIMEFRAME...WITH SEVERE WEATHER AND HEAVY RAINFALL
POSSIBLE.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 8, 10:37 AM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1137 AM CDT THU MAY 8 2014

OKZ070-072-074-076-081715-
HASKELL OK-LE FLORE OK-MUSKOGEE OK-SEQUOYAH OK-
1137 AM CDT THU MAY 8 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1215 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     EASTERN HASKELL AND NORTHERN LE FLORE

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN MUSKOGEE AND SEQUOYAH

AT 1138 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF KANIMA...MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...STIGLER...KEOTA...KANIMA...TAMAHA...
SALLISAW...GANS...MC KEY...VIAN...BRUSHY...MARBLE CITY...BOX...LAKE
TENKILLER STATE PARK AND BRUSHY LAKE STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3564 9505 3552 9450 3509 9504 3523 9519
TIME...MOT...LOC 1638Z 212DEG 42KT 3528 9503
Special weather statement, May 8, 12:03 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
103 PM CDT THU MAY 8 2014

ARZ020-029-081845-
FRANKLIN AR-SEBASTIAN AR-
103 PM CDT THU MAY 8 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 PM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     SOUTHWESTERN FRANKLIN AND SEBASTIAN

AT 103 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF HARTFORD...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...LIBERTY...CROSSROADS...MILLTOWN...
PATTERSON...HARTFORD...GREENWOOD...ARKOLA...HUNTINGTON...MIDLAND...
DAYTON...WITCHERVILLE...WASHBURN...BURNVILLE...EXCELSIOR...
MANSFIELD...FORT CHAFFEE...BLOOMER AND CENTRAL CITY.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3523 9393 3522 9402 3513 9404 3514 9413
      3510 9414 3507 9423 3498 9423 3495 9431
      3495 9436 3493 9444 3501 9445 3511 9444
      3535 9422 3526 9391
TIME...MOT...LOC 1803Z 226DEG 30KT 3502 9440

The radar

The Western Arkansas radar (KSRX), 57 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 8, 1:55 PM CST
Where
Franklin County, 2 mi NE of Ozark
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.520, -93.805

Strong thunderstorm wind snapped large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521147.